Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS State College, PA

July 21, 2005Bedford County, Fulton County, Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2005, 1:55 PM EDT for Bedford County, Fulton County, Huntingdon County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 1:55 PM EDT (17:55 UTC)
Expired
Jul 21, 2005, 2:45 PM EDT
In force
50 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Bedford County, PA, Fulton County, PA, Huntingdon County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 211754
SVRCTP
PAC009-057-061-211845-
/O.NEW.KCTP.SV.W.0089.050721T1755Z-050721T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA
  FULTON COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 245 PM EDT

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WELLS TANNERY...OR 12 MILES
  NORTH OF BREEZEWOOD...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WELLS TANNERY AROUND 200 PM EDT...
  WATERFALL AROUND 215 PM EDT...
  FORT LITTLETON AROUND 235 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4022 7829 4013 7838 4000 7794 4018 7785

$$

FORECASTER:GAD/JPV/RXR
1 follow-up statement
000 
WWUS51 KCTP 211815
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
212 PM EDT THU JUL 21 2005

PAC009-211822-
/O.CAN.KCTP.SV.W.0089.000000T0000Z-050721T1845Z/
BEDFORD-
212 PM EDT THU JUL 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR BEDFORD COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED EAST OF THE COUNTY LINE. 

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE FROM THIS STORM TO 
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 
7 7 2.

LAT...LON 4019 7814 4008 7822 4003 7791 4018 7779

$$

PAC057-061-211845-
/O.CON.KCTP.SV.W.0089.000000T0000Z-050721T1845Z/
FULTON-HUNTINGDON-
212 PM EDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM EDT FOR
FULTON AND HUNTINGDON COUNTIES...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES WEST OF  
WATERFALL...OR 11 MILES NORTHEAST OF BREEZEWOOD...MOVING EAST AT 20 
MPH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4019 7814 4008 7822 4003 7791 4018 7779

$$

FORECASTER:GAD/JPV/RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:25 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 21, 11:25 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1125 AM EDT THU JUL 21 2005

.SHORT TERM (REST OF TODAY)...
WEAK MCV FROM OVERNIGHT CONVECTION CONTINUES TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS OVER WESTERN PA THIS MORNING. RUC AND
ETA BUFKIT SOUNDINGS INDICATE LITTLE IF ANY CAP...IN CONTRAST TO
WHAT WAS SHOWN YESTERDAY. THUS...GIVEN THE MCV AS A TRIGGER AND
INCREASING MOISTURE (LAYER PWS INCREASING TO 1.5+) WITH MOISTURE
SURGE OVER WESTERN PA...WILL EXPAND POPS FOR THE AFTERNOON AND
INCLUDE SCATTERED SHRA/TSRA FOR MUCH OF CENTRAL AND SOUTHERN
SECTIONS EXTENDING INTO THE LOWER SUSQ. NOT EXPECTING SEVERE AT
THIS TIME GIVEN WEAK SHEAR PROFILE...BUT GIVEN AVAILABLE MOISTURE
AND EASTWARD PROPOGATION AT TIME OF MAX HEATING...WILL OBVIOUSLY
NEED TO BE MONITORED FOR ANY PULSING. NO OTHER CHANGES AT THIS TIME.

&&

.PREVIOUS DISCUSSION...
(ISSUED 238 AM EDT THU JUL 21 2005)

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
NO SHORTAGE OF WORRIES IN THE NEAR TERM...AS WHAT WAS GOING TO BE A
PRETTY NICE/EASY WX DAY FOR CENTRAL PA HAS BEEN COMPLICATED BY THE
APPROACH OF AN MCS THAT FORMED LAST EVENING OVER LWR MI AND NRN IN.
THE SHOWERS AND THUNDER ARE NOW ALL THE WAY INTO NRN OH AND COMING
ON-SHORE FROM LK ERIE AS WE SPEAK. THE UPPER FLOW AND GOOD MOISTURE
FAVOR THIS GUY DROPPING TO THE SE THRU 12Z...BUT IT MAY BRUSH THE
WRN FRINGES OF THE CWA BEFORE THAT.  WILL ALLOW FOR THIS BY ADDING
CHC POPS TO THE EXTREME WRN AREAS THIS MORNING...AND HOLDING THEM IN
THE LAURELS THRU THE DAY...BUT DIPPING THEM TO 20S IN THE NWRN
MTS/PLATEAU IN THE AFTN.  THE DECENT CAP OVERHEAD (+8 TO +10C AT 7H)
SHOULD LIMIT THE EASTWARD PROGRESSION OF THE SYSTEM...AND MAY KEEP
MUCH THUNDER FROM OCCURRING. BUT WITH THINGS ALREADY GOING GOOD JUST
TO OUR NW...WL MENTION THUNDER AS WELL.  THE ADDITION OF SOME
CLOUDS/DEBRIS FROM THE MCS WILL KEEP THINGS A BIT COOLER THAN
EARLIER EXPECTED AS WELL.  WILL KEEP MAXES BLO 90 IN MOST
LOCALES...EXCEPT THE LWR SUSQ.

ANY CONVECTION THIS AFTN SHOULD DIE AWAY FAST EARLY THIS EVENING.
WILL ONLY CARRY A SLIGHT CHC POP IN THE SW FOR THE EVENING...THEN
MAKE IT PRECIP FREE FOR THE REST OF THE NIGHT.

FRIDAY LOOKS LIKE IT SHOULD START OUT DRY...TOO. BUT...A FAST (AND
EVER-FASTER-PROGGED) MOVING COLD FRONT WILL DROP INTO THE STATE FROM
THE NORTH/NORTHWEST DURING THE DAYTIME.  OUR CAP WILL BE A BIT
WEAKER ON FRIDAY (+6-8C)...SO WILL CARRY A CHC POP FOR MOST OF THE
AREA IN THE AFTN AND EVENING...TAPERING TO SLIGHT CHCS FOR THE REST
OF FRI NITE.

DANGELO

LONG TERM (SATURDAY THROUGH WEDNESDAY)...
MAKE A MINOR TWEAK OR TWO TO POPS ON SAT/NITE TO GO WITH EVER-FASTER
TREND OF THE FRONTAL MOVEMENT...BUT OVERALL NO REAL CHANGES MADE
BEYOND THAT.  CURR FCST IS GOOD WITH BIG PICTURE.  INTERESTING
PATTERN SHIFT MAY OCCUR LATE IN THE FCST TIME FRAME...AND MAY LEAD
TO SUB-NORMAL TEMPS FOR THE END OF THE MONTH - WITH MREF MEAN 5H
HEIGHTS HINTING THAT AN UPPER TROF WL DIG OVER THE ERN CONUS.

DANGELO

AVIATION...
SOME MID AND HI CLDS TODAY...GIVEN WARM ADVECTION. A FEW SHOWERS AND
STORMS COULD HOLD TOGETHER...BUT MOST AREAS WILL NOT SEE MUCH MORE
THAN A SPRINKLE. MOST IF NOT ALL OF TODAY WILL BE VFR.

ONCE SUN SETS TONIGHT...AND HIGHER DEWPOINTS WORK IN...SOME MVFR
CONDITIONS LIKELY IN BR.

MARTIN

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEVOIR
Hazardous weather outlook, Jul 21, 4:54 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 AM EDT THU JUL 21 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-220854-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
454 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DANGELO

In the hours before

Special weather statement, Jul 21, 12:15 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EDT THU JUL 21 2005

PAZ024-211700-
CAMBRIA-
1215 PM EDT THU JUL 21 2005

...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA COUNTY THROUGH 1 PM...

AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF JOHNSTOWN...MOVING SOUTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SIDMAN AROUND 1220 PM...
WILMORE AROUND 1225 PM AND BEAVERDALE AROUND 1230 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THESE WINDS
SPEEDS ARE CAPABLE OF DOWNING SMALL TREE LIMBS.

FORECASTER: JPV
Special weather statement, Jul 21, 12:47 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1247 PM EDT THU JUL 21 2005

PAZ025-034-211745-
BEDFORD-BLAIR-
1247 PM EDT THU JUL 21 2005

...A STRONG THUNDERSTORM WITH GUSTY WIND AND BRIEF HEAVY RAIN WILL
AFFECT NORTHERN BEDFORD COUNTY AND SOUTHERN BLAIR COUNTY THROUGH 145
PM EDT...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF PORTAGE...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR SKI GAP AROUND 100 PM...QUEEN
AROUND 105 PM...CLAYSBURG...NEWRY AROUND 110 PM...ROARING SPRING
AROUND 115 PM...MARTINSBURG...WOODBURY AROUND 125 PM AND ROYER AROUND
135 PM.

A 10 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL CAUSE
WATER TO POND ON ROADS AND POSSIBLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

BRIEF WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

ALSO EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT/WUNDERLY
Special weather statement, Jul 21, 1:50 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
150 PM EDT THU JUL 21 2005

PAZ025-026-035-211845-
BLAIR-FULTON-HUNTINGDON-
150 PM EDT THU JUL 21 2005

...STRONG THUNDERSTORMS WILL AFFECT HUNTINGDON...BLAIR AND FULTON
COUNTIES...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
TYRONE TO 11 MILES NORTH OF BREEZEWOOD...MOVING EAST AT 15 MPH. THE
THUNDERSTORMS WILL BE NEAR WARRIORS MARK...TROUGH CREEK STATE PARK
AROUND 155 PM...ALEXANDRIA AROUND 200 PM...WATERFALL...FRANKLINVILLE
AROUND 205 PM...PETERSBURG...CASSVILLE AROUND 210 PM...SIDELING HILL
REST AREA...SALTILLO AND RAYSTOWN DAM AROUND 215 PM.

WIND GUSTS TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THESE STORMS.
A QUICK ONE HALF TO THREE QUARTERS OF AN INCH MAY FALL AS THE AREA
OF SHOWERS AND THUNDERSTORMS PASSES.

FORECASTER:GAD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:14 PM EDTSevere Thunderstorm WarningCTPFranklin46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.